Alert archive / Oregon / High Surf Warnings in 2020
High Surf Warning 1, NWS Medford, OR
NWS Medford, OR issued this high surf warning at Jan 9, 2020, 8:39 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 10, 2020, 10:00 PM PST. It was in force for 30 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 2020, 8:39 AM PST (16:39 UTC)
- In effect from
- Jan 10, 2020, 10:00 PM PST
- Expired
- Jan 12, 2020, 4:00 AM PST
- In force
- 30 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 8:00 AM PST | HEAVY RAIN 2.2 | 6 E Gold Beach, OR | THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
| Jan 11, 10:00 AM PST | HEAVY RAIN 1.73 | 2 Sse Pistol River, OR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140 WHUS46 KMFR 091639 CFWMFR Coastal Hazard Message National Weather Service Medford OR 839 AM PST Thu Jan 9 2020 ORZ021-022-101200- /O.NEW.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/ South Central Oregon Coast-Curry County Coast- 839 AM PST Thu Jan 9 2020 ...HIGH SURF WARNING IN EFFECT FROM 10 PM FRIDAY TO 10 PM PST SATURDAY... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...South Central Oregon Coast and Curry County Coast. Highest surf is expected on west and northwest facing beaches. * WHEN...From 10 PM Friday to 10 PM PST Saturday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...Very high tides late Saturday morning to early afternoon will result in even higher wave runup. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
7 follow-up statements
696 WHUS46 KMFR 101132 CFWMFR Coastal Hazard Message National Weather Service Medford OR 332 AM PST Fri Jan 10 2020 ORZ021-022-101945- /O.CON.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/ South Central Oregon Coast-Curry County Coast- 332 AM PST Fri Jan 10 2020 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...South Central Oregon Coast and Curry County Coast. Highest surf is expected on west and northwest facing beaches. * WHEN...From 10 PM Friday to 10 PM PST Saturday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...Very high tides late Saturday morning to early afternoon will result in even higher wave runup. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
036 WHUS46 KMFR 101940 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1140 AM PST Fri Jan 10 2020 ORZ021-022-110330- /O.CON.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/ South Central Oregon Coast-Curry County Coast- 1140 AM PST Fri Jan 10 2020 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...South Central Oregon Coast and Curry County Coast. Highest surf is expected on west and northwest facing beaches. * WHEN...From 10 PM Friday to 10 PM PST Saturday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...Very high tides late Saturday morning to early afternoon will result in even higher wave runup. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
260 WHUS46 KMFR 110210 CFWMFR Coastal Hazard Message National Weather Service Medford OR 610 PM PST Fri Jan 10 2020 ORZ021-022-111230- /O.CON.KMFR.SU.W.0001.200111T0600Z-200112T0600Z/ South Central Oregon Coast-Curry County Coast- 610 PM PST Fri Jan 10 2020 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...South Central Oregon Coast and Curry County Coast. Highest surf is expected on west and northwest facing beaches. * WHEN...From 10 PM Friday to 10 PM PST Saturday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...Very high tides late Saturday morning to early afternoon will result in even higher wave runup. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
053 WHUS46 KMFR 110921 CFWMFR Coastal Hazard Message National Weather Service Medford OR 121 AM PST Sat Jan 11 2020 ORZ021-022-112100- /O.CON.KMFR.SU.W.0001.000000T0000Z-200112T0600Z/ South Central Oregon Coast-Curry County Coast- 121 AM PST Sat Jan 11 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...South Central Oregon Coast and Curry County Coast. Highest surf is expected on west and northwest facing beaches. * WHEN...From 10 PM Friday to 10 PM PST Saturday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...Very high tides late Saturday morning to early afternoon will result in even higher wave runup. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
063 WHUS46 KMFR 112233 CFWMFR Coastal Hazard Message National Weather Service Medford OR 233 PM PST Sat Jan 11 2020 ORZ021-022-120645- /O.EXT.KMFR.SU.W.0001.000000T0000Z-200112T1200Z/ South Central Oregon Coast-Curry County Coast- 233 PM PST Sat Jan 11 2020 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...South Central Oregon Coast and Curry County Coast. Highest surf is expected on west and northwest facing beaches. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
927 WHUS46 KMFR 120407 CFWMFR Coastal Hazard Message National Weather Service Medford OR 807 PM PST Sat Jan 11 2020 ORZ021-022-121200- /O.CON.KMFR.SU.W.0001.000000T0000Z-200112T1200Z/ South Central Oregon Coast-Curry County Coast- 807 PM PST Sat Jan 11 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WHAT...Dangerously large breaking waves of 23 to 28 feet. * WHERE...South Central Oregon Coast and Curry County Coast. Highest surf is expected on west and northwest facing beaches. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
558 WHUS46 KMFR 121148 CFWMFR Coastal Hazard Message National Weather Service Medford OR 348 AM PST Sun Jan 12 2020 ORZ021-022-121300- /O.EXP.KMFR.SU.W.0001.000000T0000Z-200112T1200Z/ South Central Oregon Coast-Curry County Coast- 348 AM PST Sun Jan 12 2020 ...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... The long period northwest swell has subsided and surf conditions have diminished, therefore the high Surf Advisory will be allowed to expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 9, 5:37 AM PST, 3 hours 2 minutes earlier.
Area forecast discussion, Jan 9, 5:37 AM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
537 AM PST Thu Jan 9 2020
.DISCUSSION...The GFS and SREF models in particular have performed
well with the overnight snowfall. The radar indicates the last of
the main batch of snow showers currently continuing in the
southern portions of Klamath and Lake Counties as well as much of
northern California as our Winter Weather Advisory remains in
effect. Snowfall is still expected to taper off during the next
few hours, lingering longest until around 8 AM in Modoc County.
The forecast is largely consistent with the previous issuance
through the weekend. This includes a period of mainly dry weather
across our area later this morning into early Friday afternoon,
then a wetter and windier conditions with the next cold frontal
system Friday night and post-frontal shortwave disturbances in a
cold northwest flow on Saturday. The recent model trend has
generally been stronger with this set of disturbances. But, more
consistent with what should be a slightly weaker front Sunday
into Sunday night.
As such, the Winter Storm Watch remains in effect for Friday
evening through Saturday afternoon for the southern Oregon
Cascades from Lake of the Woods northward into northern Klamath
County with a snow level around 5000 feet expected to lower to
around 3500 feet. A prominent issue for the day shift will be to
determine if the watch should be expanded into the Siskiyou
Mountains along the Oregon/California border into western Siskiyou
County, or if confidence will allow an upgrade to a Winter Storm
Warning with a possible Advisory level snowfall for the higher
terrain from the remainder of the southern Oregon and northern
California Cascades eastward. The Crater Lake area should take the
prize with the highest snow accumulations of around 2 feet Friday
evening through Saturday afternoon. Besides the snowfall,
southwest winds over the higher terrain and east of the Cascades
(in particular for western Lake County) will be gusty late Friday
afternoon into Saturday morning with peak gusts around 30 to 50
mph.
Winds will not diminish much later Saturday before increasing
again to simlar strength Saturday night into Sunday evening,
ahead of and with the next cold frontal system. Lingering and
advance precipitation is likely to be light Saturday night but
then around 12 to 18 inches of Oregon Cascade focused snowfall
Sunday through Sunday night.
Thereafter, there is less confidence in the details but still
high confidence in an active pattern continuing for the remainder
of next week with particular emphasis on much lower than normal
snow levels Monday night into early Wednesday. The best chance
for low elevation valley snow is late Monday night into Tuesday
with the snow level currently forecast at around 1000 feet with
up to 2 inches of valley accumulation with highest amounts of
around 3 to 6 inches in the Oregon Cascades.
Forecast uncertainty increases beginning Wednesday with a wide
spread in the timing, temperature, and strength of the continuing
parade of disturbances.
&&
.AVIATION...For the 09/12Z TAF Cycle...
MVFR in rain, snow, and low ceilings exists this morning at most
locations, though VFR exists along much of the coast north of Cape
Blanco as low pressure moves rapidly southeastward. Most areas, to
including the coast, are likely to experience MVFR through 16Z, but
marginal instability and drying should result in some VFR mixing in
thereafter. VFR is expected at all of the primary TAF locations this
afternoon, but MVFR is expected to redevelop along the coast,
especially north of Cape Blanco. Expect terrain obscurations to be
numerous early this morning, diminishing this afternoon under NW
flow over much of the east side and northern California. With a
strong jet stream moving through today, there's likely to be some
turbulent air in the mid to upper levels. ~BTL
&&
.MARINE...Updated 445 AM PST Thu 9 Jan 2020...
The low pressure system that moved through overnight into this
morning tracked farther west and south than our preferred model
guidance indicated it would by about 50 NM. This resulted in the
stronger winds and resultant steepest seas remaining mostly west and
south of our coastal waters area. In the wake of the low this
morning, northerly winds will continue to build in behind the
departing low pressure system, but they now appear unlikely to reach
gale force. However, seas will be very steep south of about Gold
Beach beyond about 10 NM of the coast this morning. A lull in the
weather is expected this afternoon into early Friday morning. A
strong frontal system will then move in Friday likely bringing a
brief episode of south gales north of Cape Blanco followed by a
large, long period swell Friday night into Saturday. The latest
guidance has been consistent with the guidance over the last 2 days
in showing northwest swell peaking at 21 to 26 feet at 16 seconds.
More fronts will move in Sunday and throughout next week as the
weather pattern remains very active. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 7 AM PST this morning for
ORZ029-030.
Winter Storm Watch from Friday afternoon through Saturday
afternoon for ORZ027>030.
CA...Winter Weather Advisory until 7 AM PST this morning for
CAZ084-085.
Winter Weather Advisory until 6 AM PST early this morning above
3000 feet in the for CAZ080.
Winter Weather Advisory until 6 AM PST early this morning for
CAZ082-083.
Pacific Coastal Waters...Gale Watch from Friday morning through
Friday evening for PZZ350-370.
Small Craft Advisory until 10 AM PST this morning for
PZZ350-356-370-376.
Hazardous Seas Watch from Friday morning through Sunday morning
for PZZ370.
Hazardous Seas Watch from Friday evening through Sunday morning
for PZZ350-356-376.
Hazardous Seas Warning until 10 AM PST this morning for PZZ376.
DW/BTLThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 3:48 AM PST | Gale Watch | MFR | 10 hr | |
| Jan 9, 3:48 AM PST | Hazardous Seas Warning | MFR | 6 hr | |
| Jan 9, 2:14 PM PST | Gale Warning | MFR | 29 hr | |
| Jan 9, 2:14 PM PST | Small Craft Advisory | MFR | 29 hr | |
| Jan 9, 2:14 PM PST | Hazardous Seas Warning | MFR | 4 days | |
| Jan 9, 2:35 PM PST | Winter Storm Warning | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 5 days |
| Jan 9, 2:35 PM PST | Winter Weather Advisory | MFR | Klamath, Lake | 5 days |
Nearby
High Surf Warnings in Oregon, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.